Texas, 2013

Drought in Texas, January 1 to 31, 2013

January 1 to 31, 2013 · NWS LUB · 24 events in 24 counties and zones

Drought conditions during the month of January slightly improved across much of the South Plains, Rolling Plains, and extreme southern Texas panhandle. By the end of the month, Motley County was completely in moderate (D1) drought conditions.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
$10 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions during the month of January slightly improved across much of the South Plains, Rolling Plains, and extreme southern Texas panhandle. By the end of the month, Motley County was completely in moderate (D1) drought conditions. The rest of the area remained in severe (D2) or worse conditions but was improved from December.

January saw both warm and dry conditions as well as a few days of beneficial rainfall. The first half of the month saw continued cool conditions that dominated the last half of December. However, a general pattern change occurred and cold, arctic air stayed well north of Texas during the second half of the month. By the end of the month, Lubbock and Childress were only slightly above seasonal averages on temperatures with values of +0.7 and +0.3, respectively. The cooler air in the beginning of the month also helped limit evaporation. A single rainfall event which occurred on the 9th and 10th brought values which ranged from 0.5 inches in the southwestern South Plains with up to two inches over the Rolling Plains. It was mainly for this reason that drought levels were improved. By the end of the month, Keetch-Byram Drought Index values had improved. Values between 300 and 500 were observed over the extreme southeastern Texas panhandle and Rolling Plains. Much of the South Plains saw KBDI levels between 500 to 600. The highest values were reported across the extreme southwestern Texas panhandle where values between 600 and 700 were observed.

January saw no critical fire weather days which is highly unusual for the month as peak wildfire season nears. This was due to cooler than normal temperatures and a lack of high winds. Soil moisture at shallow levels improved from beneficial rainfall but remained dry at deeper levels. This rainfall also benefited the winter wheat crop and soil moisture for grasses on dormant rangelands. A significant casualty of the drought was the closing of a large cattle processing plant in Plainview (Hale County). The main reason for the closure was a diminished cattle supply because of drought.

Economic losses due to drought through January since the drought began were estimated near $2.6 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Dec 31, 11:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1115 PM CST MON DEC 31 2012

.AVIATION...
CONDITIONS LOOKING MORE OPTIMISTIC IN TERMS OF LOW VSBY AND/OR
CIGS OVERNIGHT. DRY DOWNWARD MOTION KEEPING STRATUS TO THE NORTH
ACROSS THE PANHANDLE AND EVEN THAT SLOWLY DIMINISHING. COULD SEE
SOME POCKETS DEVELOP BUT CHANCES OF THAT AFFECTING EITHER TAF SITE
TOO LOW ATTM TO KEEP MENTION IN THE TAFS. AS FOR FOG...COLD AND
DRY ADVECTION BEHIND A COLD FRONT KEEP THE TEMPERATURE-DEW POINT
SPREAD FROM REACHING SATURATION. NOT IMPOSSIBLE NEAR SFC LAYER MAY
APPROACH SATURATION...BUT AGAIN CONFIDENCE IS LOW. THAT SAID...06Z
TAFS WILL GO OUT WITH VFR CONDITIONS THROUGHOUT KEEPING IN MIND
CAVEATS MENTIONED ABOVE.

&&

.PREV DISCUSSION... /ISSUED 540 PM CST MON DEC 31 2012/

AVIATION...
BIG QUESTION FOR BOTH TAF SITES IS ARRIVAL OF IFR CIGS AND VSBY. A
COLD FRONT MOVED PAST BOTH SITES JUST BEFORE TAF ISSUANCE WITH
SOME SCATTERED LOW CLOUDS LINGERING ACROSS THE AREA. HOWEVER...AN
AREA OF MVFR TO IFR CIGS ACROSS THE PANHANDLE IS EXPECTED TO MOVE
SWD THIS EVENING. SOME INDICATION THESE CLOUDS WILL ERODE AS THEY
MOVE SOUTH...BUT LINGERING SFC MOISTURE FROM LAST NIGHTS RAINS
COULD YIELD IFR OR LIFR CONDITIONS LATER TONIGHT IF THE CLOUDS
FROM THE PANHANDLE FAIL TO MAKE IT TO BOTH SITES.

PREV DISCUSSION... /ISSUED 312 PM CST MON DEC 31 2012/

SHORT TERM...
SHORTWV TROUGH WILL EJECT OUT OF BOOTHEEL OF NM OVERNIGHT WHILE
ANOTHER SYSTEM DIGS INTO THE CENTRAL ROCKIES ON NEW YEARS DAY. WITH
LONG WAVE TROUGH AXIS TO THE WEST MODIFIED ARCTIC FRONT ACROSS THE
PNHDL HAS MADE ONLY LITTLE PROGRESS THROUGH THE DAY TODAY. LOW CLOUDS
HAVE ALSO BEEN SLOW TO ERODE BEHIND THE FRONT. TO THE SOUTH...A
STRONG MID LEVEL JET HAS BEEN RESPONSIBLE FOR STRONG WINDS ACROSS
THE SOUTHERN PORTION OF THE SOUTH PLAINS BUT RH VALUES HAVE BEEN
HIGH ENOUGH TO COUPLE WITH LAST NIGHTS RAINFALL TO PREVENT AREAS OF
BLOWING DUST.

EXPECT THE WINDS TO SUBSIDE WITH LOSS OF DAYTIME MIXING WHILE CDFNT
BEGINS TO MAKE BETTER PROGRESS SOUTH THIS EVENING. CHALLENGING
FORECAST STILL IN PLAY AS MOIST BOUNDARY LAYER EXISTS AHEAD OF
STRONG FRONTAL COOLING WHICH COULD ALLOW FOR SOME FOG TO DEVELOP
OVERNIGHT BEFORE THE DRIER AIR BEGINS TO WORK IN. MODELS INDICATE
ISENTROPIC DOWNGLIDE AND DRYING BEHIND THE FRONT SO EXPECT
WIDESPREAD NATURE AND DURATION OF STRATUS TO BE LIMITED. STILL
ENOUGH LOW CLOUDS EXPECTED TO FILL IN BEHIND THE FRONT TO RESULTE IN
A MOSTLY CLOUDY START TO NEW YEARS DAY. TEMPERATURES WILL BE SLOW TO
WARM TUE AS H8 THERMAL TROUGH REMAINS IN PLACE OVER THE AREA SO HAVE
MAINTAINTED DAYTIME TEMPERATURES GENERALLY IN THE 30S.

LONG TERM...
PATTERN NEXT FEW DAYS WILL BE PROGRESSIVE...COOL BUT MOSTLY DRY. WE
WILL BEGIN THE MEDIUM RANGE PERIOD WITH A SPLIT FLOW WITH UPR TROF
ACROSS THE CENTRAL PLAINS...AND UPPER LOW ACROSS SRN CA...SOUTH OF
HIGH AMPLITUDE RIDE FROM PAC NW NORTH ACROSS BRITISH COLUMBIA.
SURFACE HIGH PRESSURE WILL REMAIN ENTRENCHED ACROSS THE SOUTHERN
PLAINS WITH WEAK REENFORCING SURGES OF COLDER AIR...AS THE CNTRL
PLAINS TROF EDGES SOUTHWARD. WE COULD SEE A BRIEF RETURN OF SOME
MODIFIED GULF MOISTURE FRIDAY ACROSS THE ROLLING PLAINS AS SRN
STREAM ENERGY MOVES ACROSS THE SRN PLAINS AND WEST TEXAS...BUT THIS
SYSTEM SHOULD BE PROGRESSIVE ENOUGH TO PRECLUDE ANY RAIN/SNOW.

MODEL DIFFERENCES BECOME MORE APPARENT BY THE WEEKEND WITH BOTH THE
GFS AND ECM SHOWING A HIGH AMPLITUDE RIDGE ACROSS WESTERN NORTH
AMERICA...BUT ECM INDICATING MORE ENERGY CUTTING INTO RIDGE ACROSS
THE CENTRAL AND SRN ROCKIES. IN ANY EVENT...TEMPERATURES SHOULD
SLOWLY WARM TO ABOVE AVERAGE LEVELS BY THE WEEKEND AND INTO EARLY
NEXT WEEK. NEXT SYSTEM OF INTEREST LOOKS TO BE JUST BEYOND THIS
FORECAST PERIOD...WITH MODELS DEPICTING A VIGOROUS UPPER LOW
IMPACTING THE AREA SOMEWHERE BETWEEN SOUTHWEST TEXAS AND THE CENTRAL
PLAINS. IF ECM VERIFIES...THIS SYSTEM HAS THE POTENTIAL TO BE WARM
AND WET..WITH OPPORTUNITY FOR GOOD RETURN FLOW AHEAD OF IT. OTRW
COULD BE WIND MAKER.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        13  33  15  40  17 /  10   0   0   0   0
TULIA         18  33  14  42  16 /   0   0   0   0   0
PLAINVIEW     19  35  17  44  17 /   0   0   0   0   0
LEVELLAND     20  36  22  45  22 /   0   0   0   0   0
LUBBOCK       19  36  18  46  20 /   0   0   0   0   0
DENVER CITY   22  40  22  45  23 /   0   0   0   0   0
BROWNFIELD    21  38  21  45  22 /   0   0   0   0   0
CHILDRESS     21  36  19  44  21 /   0   0   0   0   0
SPUR          22  39  20  47  20 /   0   0   0   0   0
ASPERMONT     27  41  21  45  21 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/99/99
Hazardous weather outlook, Dec 31, 6:24 AM CST, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
624 AM CST MON DEC 31 2012

TXZ021>044-011230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
624 AM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON PRECIPITATION
AREAS OF DENSE FOG WILL BE POSSIBLE THIS MORNING ALONG AND WEST
OF THE CAPROCK ESCARPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lubbock forecast zone
Property damage
$10 million
Crop damage
$10 million
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422046, 422048, 422049, 422050, 422051, 422052, 422054, 422055, 422056, 422057, 422059, 422060, 422061, 422062, 422063, 422065, 422066, 422067, 422069, 422070, 422071, 422073, 422074, 422075.